Alert archive / Indiana / Beach Hazards Statements in 2024

Beach Hazards Statement 17, NWS Northern Indiana

September 22, 2024LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Sep 22, 2024, 2:52 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Sep 22, 2024, 7:00 PM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2024, 2:52 AM CDT (07:52 UTC)
In effect from
Sep 22, 2024, 7:00 PM CDT
Expired
Sep 23, 2024, 9:00 PM CDT
In force
26 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WHUS43 KIWX 220752
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
352 AM EDT Sun Sep 22 2024

INZ103-MIZ177-277-221600-
/O.NEW.KIWX.BH.S.0017.240923T0000Z-240923T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
352 AM EDT Sun Sep 22 2024 /252 AM CDT Sun Sep 22 2024/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From this evening through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
7 follow-up statements
937 
WHUS43 KIWX 221405
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1005 AM EDT Sun Sep 22 2024

INZ103-MIZ177-277-222200-
/O.CON.KIWX.BH.S.0017.240923T0000Z-240923T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1005 AM EDT Sun Sep 22 2024 /905 AM CDT Sun Sep 22 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM
CDT/ THIS EVENING THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 8 PM EDT /7 PM CDT/ this evening through Monday 
  afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
850 
WHUS43 KIWX 221932
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
332 PM EDT Sun Sep 22 2024

INZ103-MIZ177-277-230400-
/O.CON.KIWX.BH.S.0017.240923T0000Z-240923T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
332 PM EDT Sun Sep 22 2024 /232 PM CDT Sun Sep 22 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM
CDT/ THIS EVENING THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 8 PM EDT /7 PM CDT/ this evening through Monday 
  afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
057 
WHUS43 KIWX 230123
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
923 PM EDT Sun Sep 22 2024

INZ103-MIZ177-277-230930-
/O.CON.KIWX.BH.S.0017.000000T0000Z-240923T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
923 PM EDT Sun Sep 22 2024 /823 PM CDT Sun Sep 22 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
503 
WHUS43 KIWX 230751
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
351 AM EDT Mon Sep 23 2024

INZ103-MIZ177-277-231600-
/O.CON.KIWX.BH.S.0017.000000T0000Z-240923T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
351 AM EDT Mon Sep 23 2024 /251 AM CDT Mon Sep 23 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
330 
WHUS43 KIWX 231449
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1049 AM EDT Mon Sep 23 2024

INZ103-MIZ177-277-232100-
/O.CON.KIWX.BH.S.0017.000000T0000Z-240923T2100Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1049 AM EDT Mon Sep 23 2024 /949 AM CDT Mon Sep 23 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT /4 PM
CDT/ THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 5 PM EDT /4 PM CDT/ this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
753 
WHUS43 KIWX 232053
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
453 PM EDT Mon Sep 23 2024

INZ103-MIZ177-277-240200-
/O.EXT.KIWX.BH.S.0017.000000T0000Z-240924T0200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
453 PM EDT Mon Sep 23 2024 /353 PM CDT Mon Sep 23 2024/

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 10 PM EDT /9 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
492 
WHUS43 KIWX 240133
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
933 PM EDT Mon Sep 23 2024

INZ103-MIZ177-277-240245-
/O.EXP.KIWX.BH.S.0017.000000T0000Z-240924T0200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
933 PM EDT Mon Sep 23 2024 /833 PM CDT Mon Sep 23 2024/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM EDT /9 PM CDT/
THIS EVENING...

Wave heights will continue to subside. The Beach Hazards Statement
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 2:30 AM CDT, 22 minutes earlier. Its key messages:

  • Showers and a few thunderstorms arrive from west to east after sunrise. Rain tapers off tonight.
  • Hot again this afternoon in northwest Ohio, while those toward the Lake will be in the 70s.
  • Additional rain arrives Monday night through Tuesday.
Area forecast discussion, Sep 22, 2:30 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
330 AM EDT Sun Sep 22 2024

.KEY MESSAGES...

- Showers and a few thunderstorms arrive from west to east after
  sunrise. Rain tapers off tonight.

- Hot again this afternoon in northwest Ohio, while those toward
  the Lake will be in the 70s.

- Additional rain arrives Monday night through Tuesday.

&&

.DISCUSSION...
Issued at 323 AM EDT Sun Sep 22 2024

Retreating high pressure has left behind dew points in the mid-to-
upper 50s early this morning. This is some 10 degrees drier than
dew points over western and central Illinois. Thus, approaching
rain will have dry air to overcome and POPs have been delayed by
a few hours. Time-height cross sections show a stout dry air
wedge in the lowest 25k ft, which diminishes by the afternoon
(Fort Wayne) with the arrival of improved forcing in the low-
levels as a cold front a low pressure center moves through.
Thunder cannot be ruled out, especially in the afternoon with
improved instability. Rainfall through Sunday night favors
Michiana south toward Logansport and Monticello, where rainfall
may exceed 0.50". Elsewhere, rainfall will be closer to 0.25".
One more note for today: high temperatures will vary from west
(near 75) to east (near 85 in northwest Ohio).

A break in the rain on Monday as the cold front departs, leaving
behind seasonable high temperatures in the low-to-mid 70s. Amid
broad troughing over the Central US and a ridge over the Gulf Coast,
the next shortwave ripples through Monday night and Tuesday. This
favors the highest rainfall totals for central and southern Indiana,
but a majority of our forecast area should at least see some rain
from this system as well.

The late-week forecast is murky, but with some agreement beginning to
show with respect to 500mb high anomalies. An anomalously
strong ridge is forecast to spread over the Great Lakes late
this week while a low takes shape over the southern US. This
setup could bring some Atlantic or Gulf moisture into our area
paired with above- normal temperatures. The in-house blend
appeared overly wet during that time period, so POPs were
limited to slight chance (15%) with some inkling that the next
forecast run could be dry late-week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 130 AM EDT Sun Sep 22 2024

Deteriorating aviation conditions expected later today as
midlevel trough and associated cold front cross the region. MVFR
ceilings are assured with IFR likely Monday night in postfrontal
CAA. Exact timing remains uncertain though with adjustments of a
few hours in either direction possible. Also uncertain is
potential for thunder. Can't rule out an isolated storm but
instability is very meager with moist adiabatic lapse rates
through the column. Given timing uncertainties as well, will
hold off on any mention for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory from 9 PM this evening to 5 PM EDT Monday
     for LMZ043-046.

&&

DISCUSSION...Brown
AVIATION...AGD
Hazardous weather outlook, Sep 21, 9:41 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1041 PM EDT Sat Sep 21 2024

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-230245-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1041 PM EDT Sat Sep 21 2024 /941 PM CDT Sat Sep 21 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances of thunderstorms Sunday into Sunday evening and
then again Tuesday and Tuesday evening. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-230245-
Northern La Porte-Northern Berrien-Southern Berrien-
1041 PM EDT Sat Sep 21 2024 /941 PM CDT Sat Sep 21 2024/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances of thunderstorms Sunday into Sunday evening and
then again Tuesday and Tuesday evening. Severe weather is not
expected.

Dangerous swimming conditions are expected for southeast Lake
Michigan beaches Sunday evening through Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-230245-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1041 PM EDT Sat Sep 21 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 5 PM EDT
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

There are chances of thunderstorms Sunday into Sunday evening and
then again Tuesday and Tuesday evening.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:36 PM CDTSmall Craft AdvisoryIWX42 hr

Nearby

Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.